Nevada, 2017

Heavy Snow in Nevada, November 16 to 17, 2017

November 16 to 17, 2017 · NWS LKN · 1 event in 1 county or zone

A storm system brought 8 to 12 inches of snow to the Ruby Mountains and East Humboldt Range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A storm system brought 8 to 12 inches of snow to the Ruby Mountains and East Humboldt Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 16, 2:40 AM PST, 11 hours 20 minutes earlier.

Area forecast discussion, Nov 16, 2:40 AM PST, 11 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
240 AM PST Thu Nov 16 2017

.SYNOPSIS...Gusty winds and widespread valley rain and mountain
snow showers expected. Colder temps behind the frontal passage will
switch valley rain to snow tonight into tomorrow morning, with light
snow accumulations possible with higher amounts possible in
mountains in Elko county. Dry conditions with temps rebounding for
the weekend before the next system begins to impact the region early
next week.

&&

.SHORT TERM...Tonight through Friday night.

Models still in excellent agreement through the short term.
Saturated southwest flow continues to drift south over the CWA
tonight ahead of approaching trough axis. Strong jet core overhead
and with 700mb winds 35-50kts, expect strong winds to continue
through the evening hours. Wind Advisory continues for much of the
CWA until 3Z Friday.  Valley rain and mountain snow showers will
continue for much of the CWA through the night. Cold front will drop
south tonight through tomrorow morning and will switch rain over to
snow across the valleys. However the bulk of moisture will have
shifts south and east, greatly reducing the potential for
significant snow amounts. Snow showers will end from west to east
tomorrow. Additional liquid precip amounts will generally range from
0.10 to 0.40 across Elko, Lander, Eureka and White Pine counties
with generally less than 0.10 in Humboldt and northern Nye counties.
Snow amounts in valley locations across northeast and east-central
NV will most likely be less than inch. Mountains locations across
Elko county could see 3-8+ inches.

Travel is going to be a bit tricky over northern Nevada summits
and higher state routes. It will be risky over passes in the
Rubies and not recommended.

The highs today have likely already occurred, in the 50s, and
afternoon temps will likely drop a few degrees from now. Highs
Friday will be 10-15 degrees lower with many locations struggling
to climb out of the 30s.

Friday morning mins will dip below freezing except in far southern
reaches. A flash freeze is a real possibility given the amount of
precip and the quick drop in temps. With clearing and lessening
winds, Saturday morning temps will dive into the teens and possibly
single digits.

.
Hazardous weather outlook, Nov 15, 3:29 PM PST, 22 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
329 PM PST Wed Nov 15 2017

NVZ030-031-033>041-160900-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
329 PM PST Wed Nov 15 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...This Afternoon and Tonight.

A potent, moist storm system will impact much of northern and
central Nevada starting this afternoon. Valley rains and high
mountain snows will begin in northwest Nevada this afternoon and
spread across northern Nevada this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The storm system will expand across most of the state Thursday and
Friday, finally exiting Friday evening.

Liquid precip amounts of 0.25-0.75 inches or more are possible
through Friday morning. Colder air will begin to infiltrate the
region and switch rain over to snow Thursday night into Friday
morning. Some light valley snow accumulations will be possible,
mainly north of US 50 with a few inches possible over higher
valleys across northeast NV. Snow may actually reach into southern
parts of White Pine and northern Nye Counties. A Winter Storm
Warning the Ruby Mountains and A Winter Weather Advisory have
been issued for snow and strong winds leading to possible areas of
blowing and drifting snow.

Winds will be breezy out of the southwest with strong gusts
possible on higher elevations, summits and passes. A Wind Advisory
remains in effect for Humboldt county through Thursday. Wind
Advisories are also in effect Thursday for Lander, Eureka, White
Pine, northern Nye and southwest Elko counties.

Finally, temperatures are likely to drop sharply Thursday night
into Friday morning behind the cold front passage. This could lead
to areas of flash freeze, resulting in slick sidewalks, driveways
and roadways. Highs on Friday may struggle to climb out of the
30s.

For the weekend, expect a slight rebound in temperatures and dry
conditions. Another system could impact the region early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
November 16, 2:00 PM PST to November 17, 1:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722740.